Alert archive / Kansas / Special Weather Statements in 2025

Special Weather Statement, NWS Dodge City, KS

July 5, 2025Kearny County, Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 5, 2025, 11:21 PM CDT for Kearny County, Scott County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2025, 11:21 PM CDT (04:21 UTC)
Expired
Jul 6, 2025, 12:00 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Hail
0.00 in
Wind
50

Counties Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS83 KDDC 060421
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1121 PM CDT Sat Jul 5 2025
 
KSZ043-044-062-063-075-060500-
Finney KS-Lane KS-Kearny KS-Grant KS-Scott KS-
1121 PM CDT Sat Jul 5 2025

...STRONG THUNDERSTORMS WILL IMPACT KEARNY...WESTERN FINNEY...
SCOTT...NORTHEASTERN GRANT AND NORTHWESTERN LANE COUNTIES THROUGH
MIDNIGHT CDT...

At 1120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Modoc to 6 miles
southeast of Kendall. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Lakin and Modoc around 1130 PM CDT.

Other locations in the path of these storms include Scott City and
Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3826 10139 3827 10112 3870 10113 3870 10064
      3774 10107 3774 10109 3761 10113 3783 10154
TIME...MOT...LOC 0420Z 312DEG 30KT 3866 10119 3787 10147 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 5, 5:00 PM CDT, 6 hours 21 minutes earlier. Its key messages:

  • Tonight, Marginal Risk (Level 1 of 5) severe storms for far west central Kansas with a fairly low chance that storms will survive late into the night, east of Highway 83.
  • Tomorrow evening, Slight Risk (Level 2 of 5) severe storms with a much better chance of longer-lived thunderstorm cluster, capable of damaging wind gusts to 70 mph.
  • The overall pattern will continue to favor another round of storms moving in from Colorado again Monday Night.
Area forecast discussion, Jul 5, 5:00 PM CDT, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Sat Jul 5 2025

.KEY MESSAGES...

- Tonight, Marginal Risk (Level 1 of 5) severe storms for far
  west central Kansas with a fairly low chance that storms will
  survive late into the night, east of Highway 83.

- Tomorrow evening, Slight Risk (Level 2 of 5) severe storms
  with a much better chance of longer-lived thunderstorm
  cluster, capable of damaging wind gusts to 70 mph.

- The overall pattern will continue to favor another round of
  storms moving in from Colorado again Monday Night.

&&

.DISCUSSION...
Issued at 320 PM CDT Sat Jul 5 2025

Thunderstorm chances, timing, location, and severity will continue
to be the main forecast challenges over the next several days.  As
far as the near-term goes through this evening, widely scattered
strong to marginally severe thunderstorms will likely develop along
an old, stalled out front westward into east central and southeast
Colorado. The surface wind convergence along the old front across
southwest Kansas was quite weak, but dewpoint temperatures holding
in the upper 60s to lower 70s and the lack of a strong capping
inversion will help mitigate the weakness in surface convergence. As
of 20Z, we were already seeing towering cumulus and even a small
storm or two near the Colorado line from around Saunders north-
northwestward to north of Coolidge. This area of initial development
seemed to match up well with HREF paintball plot of 35+ dBZ
Composite Reflectivity.

Deep layer shear is pretty weak, however 8km AGL winds of around 45-
50 knots will overspread far western Kansas by early evening, so
there should be at least some loosely organized, marginally severe
clusters. Supercell structures do not appear likely, however a brief
period of modest mid level rotation in any of the strongest discrete
storms cannot be ruled out for some large hail potential (perhaps up
to 1.5" diameter) and up to 70 mph wind gusts before storms grow
upscale and cold pools begin to take over. Another round of storms
is shown by the HREF and even latest HRRR runs, affecting mainly far
west central and far southwest Kansas before they ultimately
diminish at some point during the overnight hours. Thus, highest
POPs will be confined to the western counties (generally 40-50%).

Looking ahead to tomorrow/tomorrow night, the prospects for even more
organized storms and perhaps a fairly long-lived mesoscale
convective system (MCS) look better, as upper level forcing for
ascent increases with the exit region of a high-level jet around 60
knots moving out across the Central High Plains. This, combined with
slightly improved low level upslope winds (vs. today) will aid in
greater deep layer shear to support more organized, longer-lived
strong to severe convection. For this reason, the SPC Day Two
outlook does include much of our southwest and west central Kansas
region in a Slight Risk (Level 2 of 5).

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 500 PM CDT Sat Jul 5 2025

VFR is expected to prevail through this TAF period, with light
and variable winds, outside of the influence of any
thunderstorm outflows. Compared to 24 hours ago, there is much
more uncertainty regarding thunderstorm coverage this TAF
period. Storms may remain near/west of GCK/LBL 06-09z Sun, and
only included VCTS/CB in those TAFs for now. Kept HYS/DDC dry
for the next 24 hours, but uncertainty exists with high humidity
in such a weakly forced environment. Despite the very moist
boundary layer, models suggest no stratus/BR/FG through Sunday
morning.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Umscheid
AVIATION...Turner
Hazardous weather outlook, Jul 5, 4:49 AM CDT, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Sat Jul 5 2025

KSZ030-031-043>046-061>066-074>081-084>090-061000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Sat Jul 5 2025 /349 AM MDT Sat Jul 5 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening. Wind gusts
as high as 60 mph and quarter sized hail are the main concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday and Monday evenings. Hail to 2
inches in diameter and wind gusts to 70 mph are possible on
Sunday.

The storms Monday may also contain large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

A few storm spotters may be needed this evening.

In the hours before

Local storm report, Jul 5, 8:01 PM CDT, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
801 PM CDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Tstm Wnd Gst     2 WSW Liberal           37.03N 100.97W
07/05/2025  M60 MPH          Seward             KS   AWOS

            AWOS station KLBL Liberal.

&&

JRJ
Local storm report, Jul 5, 8:11 PM CDT, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
811 PM CDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Tstm Wnd Gst     2 ENE Plains City       37.28N 100.55W
07/05/2025  M52 MPH          Meade              KS   Public

&&

JRJ
Local storm report, Jul 5, 8:16 PM CDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
816 PM CDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     Tstm Wnd Gst     3 SW Liberal            37.01N 100.97W
07/05/2025  M63 MPH          Seward             KS   Mesonet

            Mesonet station UP352 2.7 SW Liberal (UPR).

&&

JRJ
Local storm report, Jul 5, 8:17 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
817 PM CDT Sat Jul 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Hail             Liberal                 37.04N 100.94W
07/05/2025  M1.00 Inch       Seward             KS   Public

            Report made via social media.

&&

JRJ
Special weather statement, Jul 5, 10:40 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1040 PM CDT Sat Jul 5 2025

KSZ061-062-060415-
Kearny KS-Hamilton KS-
1040 PM CDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HAMILTON AND KEARNY
COUNTIES THROUGH 1115 PM CDT/1015 PM MDT/...

At 1040 PM CDT/940 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northeast of Syracuse, moving southeast at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northern Hamilton
and Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3807 10203 3826 10203 3826 10114 3778 10129
TIME...MOT...LOC 0340Z 295DEG 24KT 3808 10167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Jul 5, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1121 PM CDT Sat Jul 5 2025

KSZ043-044-062-063-075-060500-
Finney KS-Lane KS-Kearny KS-Grant KS-Scott KS-
1121 PM CDT Sat Jul 5 2025

...STRONG THUNDERSTORMS WILL IMPACT KEARNY...WESTERN FINNEY...
SCOTT...NORTHEASTERN GRANT AND NORTHWESTERN LANE COUNTIES THROUGH
MIDNIGHT CDT...

At 1120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Modoc to 6 miles
southeast of Kendall. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Lakin and Modoc around 1130 PM CDT.

Other locations in the path of these storms include Scott City and
Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10139 3827 10112 3870 10113 3870 10064
      3774 10107 3774 10109 3761 10113 3783 10154
TIME...MOT...LOC 0420Z 312DEG 30KT 3866 10119 3787 10147

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:36 PM CDTSpecial Weather StatementDDCMeade54 min
Jul 5, 7:40 PM CDTSpecial Weather StatementDDCSeward50 min
Jul 5, 7:50 PM CDTSevere Thunderstorm WarningDDCSeward40 min
Jul 5, 7:53 PM CDTSpecial Weather StatementDDCStevens52 min
Jul 5, 10:40 PM CDTSpecial Weather StatementDDCHamilton, Kearny35 min
Jul 5, 11:27 PM CDTSpecial Weather StatementDDCFinney48 min
Jul 6, 5:29 PM CDTSpecial Weather StatementDDCBarber31 min
Jul 6, 6:40 PM CDTSpecial Weather StatementDDCTrego65 min
Jul 6, 6:46 PM CDTSpecial Weather StatementDDCPratt44 min

Nearby

Special Weather Statements in Kansas, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.